Display Mode:

    Main content

    Health Information

    Bulimia: Misuse of Laxatives

    Bulimia: Misuse of Laxatives

    Skip to the navigation

    Topic Overview

    People who have bulimia nervosa may misuse laxatives to get rid of food eaten during a binge eating episode. Laxatives speed up the passage of stool through the body by irritating the lining of the intestines.

    Laxatives do not reduce the number of calories the body absorbs from food. But laxatives may cause a person to lose weight because they increase the amount of water eliminated through the intestines. Misusing laxatives can cause a person to lose too much water and certain body chemicals, such as potassium and sodium, that are needed for keeping the muscles and heart healthy.

    Symptoms of laxative misuse include:

    • Constant or repeated bouts of diarrhea.
    • Belly pain and swelling.
    • Swelling of the ankles or hands.
    • Weakness or extreme fatigue.
    • Kidney problems.

    Related Information

    Credits

    ByHealthwise Staff
    Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
    Specialist Medical Reviewer W. Stewart Agras, MD, FRCPC - Psychiatry

    Current as ofFebruary 29, 2016

    This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

    © 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.